Chemotherapy drug leads to loss of hearing


We’ve never done things in half measures.

Just ask any of our three ex-wives.

So when it came to cancer, we didn’t have just one variety. No, we had two [previously].

In addition to the prostate adenoma that’s almost inevitable for the aging male, I also had a much more pernicious Stage IV “high grade metastatic micropapillary urothelial carcinoma” of the bladder, which had pierced through the muscle begun infiltrating into the lymphatic system, the fast track to metastasis in other organs.

The prognosis wasn’t good. Even with surgery and chemo, sources we consulted at the time listed survival odds after five years at about one in five, although numbers I found today raised that overall number to 58 percent.

After I lost our bladder and prostate to the surgeon’s knife on the morning of 20 November 2012, then started a four-month-long regime of chemotherapy on 8 January 2013.

Chemo was, in short, miserable. There was the nausea, and to counter it, drugs that caused constipation so bad that two emergency room trip were required. We were spared further visits after our oncologist, since retired, provided authorization for medical marijuana.

But after all the initial agony, we discovered problems we hadn’t be warned about beforehand, resulting from the damage done to our nervous system by the same poisons that had killed off the cancer cells.

One form of damage was well known, neuropathy.

We discovered it when our feet would never fully “wake up,” but instead remained constantly atingle.

That might sound like a minor problem, but consider that constant and delicate feedback from the nerves in your feet is what, along with signals from your inner ear, allows you to keep balance when standing, walking, climbing. . .you get the idea.

And speaking of ears.

What we also discovered was that we’d lost about a third of our hearing, a loss compounded by sometimes shrieking levels of tinnitus, otherwise known as ringing in the ears.

When we mentioned it to our oncologist we got a dismissive response, and a suggestion that it was simply a product of being tired.

Three years later it’s no better.

We can’t watch television or DVDs without subtitles, and conversations are often intolerable because we miss half or more of the words unless the speaker is possessed of a speaking range that fits within the narrow range of frequencies to survive the damage.

But the hardest part was the dismissive attitude of our physicians.

Confirmation comes at least [What was that you said?]

Well, now we have hard evidence, involving cisplatin, the most painful of the drugs in our chemo regimen.

And whilst the patients involved in the study were treated for a different breed of answer than those afflicting us, the key result unquestionably applies.

From the University of Indiana:

Many testicular cancer survivors experience hearing loss after cisplatin-based chemotherapy, according to researchers at Indiana University.

The researchers, led by Lois B. Travis, M.D., Sc.D., the Lawrence H. Einhorn Professor of Cancer Research at the IU School of Medicine and a researcher at the Indiana University Melvin and Bren  Simon Cancer Center, studied for the first time the cumulative effects of cisplatin-based chemotherapy on hearing levels in testicular cancer survivors through comprehensive audiometry measurements. They found that increasing doses of cisplatin were associated with increased hearing loss at most of the tested frequencies, involving 4, 6, 8, 10, and 12 kHz.

The research was published online June 27 in the Journal of Clinical Oncology.

“In addition to hearing loss, about 40 percent of patients also experienced tinnitus (ringing-in-the-ears), which was significantly correlated with reduced hearing,” Dr. Travis, also director of the cancer center’s Survivorship Research Program, said.

Although this study was conducted in patients with testicular cancer, the authors point out that the general conclusions are likely applicable to patients with other types of adult-onset cancers that are commonly treated with cisplatin. They indicate that it will be important to follow patients given cisplatin-based chemotherapy long-term to better understand the extent to which the natural aging process may further add to hearing deficits, as it does in the general population.

“The results show the importance of comprehensive hearing assessments, preferably, both before and after treatments,” Dr. Travis said. “Our findings suggest that health care providers should, at a minimum, annually query patients who have received cisplatin-based chemotherapy about their hearing status, consulting with audiologists as indicated. Patients should also be urged to avoid noise exposure, drugs having adverse effects on hearing, and other factors that may further damage hearing.”

There’s more, after the jump. . .

Co-first author Robert Frisina, Ph.D., added: “We are the first to show definitively that in a significant number of the cancer survivors, they have hearing loss above and beyond age-related hearing loss. They were of different ages –20s to 60s — so this was a new analysis.” Dr. Frisina is a professor in the Department of Chemical and Biomedical Engineering, director of the Biomedical Engineering Program, and director of the Global Center for Hearing and Speech Research at the University of South Florida. He designed the auditory portion of the study.

Platinum-based cisplatin is one of the most commonly used drugs in medical oncology that also has toxic effects on the inner ear. Despite its use for more than 40 years, knowledge about the effects of cumulative cisplatin dose on hearing loss in survivors of adult-onset cancer has remained limited.

The researchers found that every 100 mg/m2 increase in cumulative dose of cisplatin resulted in a 3.2 dB impairment in hearing. The researchers also found high blood pressure was significantly related to hearing loss in these patients, even when cisplatin dose was taken into account. Thus, they emphasized the importance of high blood pressure control.

The researchers pointed out that because alterations in the highly successful testicular cancer regimens are unlikely for patients with advanced disease, their results underscore the importance of ongoing research aimed at the identification of genetic variants associated with cisplatin-related ototoxicity. An ultimate goal is to use the genetic results to develop effective agents that will protect the ear during the administration of cisplatin. For patients treated with cisplatin-based regimens for other types of cancer, it might also influence a physician to offer an alternative to those patients found to be genetically susceptible to the ototoxic effects of cisplatin after carefully weighing the risks and benefits of alternative treatments.

Lawrence Einhorn, M.D., Indiana University Distinguished Professor, Livestrong Foundation Professor of Oncology at the IU School of Medicine, and a physician scientist at the IU Simon Cancer Center, also was an author of the study.

In 1974, Dr. Einhorn tested cisplatin with two additional drugs that were effective in killing testis cancer cells. The combination became the cure for this once deadly disease. The results of this three-drug regimen were stunning. Tumors dissolved within days. Subsequent clinical research directed by Dr. Einhorn minimized the extremely toxic side effects of treatment; shortened the duration of two years of therapy to nine to 12 weeks; and established a model for a curable tumor, which has served as a research roadmap for generations of oncologists.

The researchers studied 488 men enrolled in the Platinum Study, which is open at the IU Simon Cancer Center and seven other cancer centers in the United States and Canada. The aim of the study is to gain new information that can benefit future testicular cancer patients and other patients treated with cisplatin-based chemotherapy.

Well, at least we feel vindicated.

We’d tell our oncologist, but he retired a coup;le of months after we’d finished our chemo. . .or not finished, given the reality of our day to life and the ongoing effects it has wrought to daily life.

One response to “Chemotherapy drug leads to loss of hearing

  1. It is rather amazing that doctors will not tell the effects of drugs because they all look at it as your lucky to be alive even if you can’t hear or have ringing in your ears that can drive you nuts. Protecting those who make the drugs helps as well as the docs who prescribe the drugs and is probably the biggest reason for not discussing the after affects..No lawsuits….

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s